North Carolina, 2019

Tornadoes and Hail in North Carolina, May 13, 2019

May 13, 2019 · NWS RAH · 19 events in 5 counties and zones

A southward moving cold front interacted with a rather unstable air mass for mid to late morning into the early afternoon across the area and allowed for the development of an isolated cluster of thunderstorms across the central Piedmont and central Coastal Plain of central North Carolina. The cluster of thunderstorms become severe and produced wind damage, very large hail and a EF-2 tornado as…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A southward moving cold front interacted with a rather unstable air mass for mid to late morning into the early afternoon across the area and allowed for the development of an isolated cluster of thunderstorms across the central Piedmont and central Coastal Plain of central North Carolina. The cluster of thunderstorms become severe and produced wind damage, very large hail and a EF-2 tornado as shortwave disturbance moved across the area allowing the convection to quickly intensify.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 13, 5:45 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, May 13, 5:45 AM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
645 AM EDT Mon May 13 2019

.SYNOPSIS...
A cold front will slowly drift east of the Appalachians overnight,
crossing central NC on Monday. Strong and persistent High pressure
will bring dry and seasonably cool weather Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM Monday...

Latest surface analysis reveals a cold front draped west to east
just south of the VA/NC border, expected to continue descending
southward in backdoor type fashion through early this morning.
Behind this boundary, cooler northeasterly winds in continue to
allow a rather robust stratus deck to form and migrate southward,
with ceilings in the 200 to 400ft in nature prevalent. This boundary
is likely to continue descending southward through mid morning hours
before stalling across south-central NC, relying on the western
extent of the front (and true dewpoint boundary) to be propelled
eastward thanks to a strengthening shortwave trough currently
sliding southeast through the Ohio River Valley. This should provide
for a last ditch effort for an isolated shower or rumble of thunder
as the front slides through during the afternoon hours, with a CAA
regime gaining control gradually behind the boundary.

Temperatures will remain near to slightly below seasonable this
afternoon thanks to abundant cloud cover through peak heating and
the arrival of cooler northwesterly flow by sunset across the
northwest. Expect highs in the low to mid 70s (northwest) to low 80s
(southeast). Winds will be gusty at times, primarily in the
afternoon/early evening hours. Overnight lows will dip into the
upper 40s to lower 50s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 330 AM Monday...

Continental polar high pressure filters in behind the front on
Tuesday, allowing for much cooler and drier air to filter into
central NC. This prolonged period of northerly/northwesterly flow
will greatly limit afternoon high temperature potential, keeping
daytime highs only in the upper-60s (northwest) to low 70s
(southeast), roughly 10 degrees below normal for this time of year.
Precipitation chances will also remain near zero, thanks to
persistent subsidence, a strong CAA regime, and constant downsloping
conditions east of the Appalachians. Thus, other than a bit of upper-
level cloud litter, expect a return of spring-like conditions
including mostly clear skies, cool temperatures, and a light breeze
across the region. Lows Tuesday night will dip into the mid to upper
40s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 320 AM Monday...

...Dry and Tranquil Weather Expected This Week...
...Summer-like Temperatures Return For The Weekend...

Positioned in the deep NWLY flow between the upper ridge across the
central US and the closed low and corresponding upper trough
lingering over the NE US, dry tranquil weather is expected through
the remainder of the week. A series of shortwaves diving SE down the
back-side of the eastern US trough will attempt to push a pair of
weak back-door cold fronts into the area late week. Given the lack
of significant moisture transport and appreciable support/forcing
aloft, getting measurable precip/convection into the area will prove
difficult. Thus will keep the forecast dry.

Unseasonably cool below normal temps associated with the negative H5
anomalies to start the week will moderate to near normal by the end
of the work week and then well above normal with most areas warming
into the upper 80s/near 90 over the weekend as the upper level ridge
builds into the area from the west.

&&

.AVIATION /11Z MONDAY THROUGH SATURDAY/...
As of 645 AM Monday...

24 hour TAF period: Shower coverage continues to intermittent at
best across much of central North Carolina early this morning,
leaving only intermittent sprinkles and lowering CIGs/VSBYs across
the central terminals. Ceilings will rise quickly after sunrise,
leaving primarily VFR conditions across central NC by 15z/11am.
Can't rule out an isolated shower/storm Monday afternoon as a cold
front slides west to east, but coverage remains too low to include
in the TAF at this time. High pressure filters into the region by
00z/8pm monday, helping to retain predominant VFR parameters, even
into the overnight hours Tuesday.

Looking ahead: Expect VFR conditions to prevail through the
remainder of the period as high pressure remains firmly in control.
The one exception may be some lowering CIGs/VSBYs prior to dawn
each morning late in the work week as boundary layer moisture
increases ahead of a dry passing shortwave on Thursday. Only minor
and short-lived impacts likely.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...JJM
NEAR TERM...JJM
SHORT TERM...JJM
LONG TERM...CBL
AVIATION...JJM
Hazardous weather outlook, May 13, 3:56 AM EST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
456 AM EDT Mon May 13 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
456 AM EDT Mon May 13 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 13, 8:37 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
937 AM EDT MON MAY 13 2019

NCZ025-026-041-042-131430-
Johnston NC-Franklin NC-Durham NC-Wake NC-
937 AM EDT MON MAY 13 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAKE...NORTH CENTRAL
JOHNSTON...SOUTHEASTERN DURHAM AND SOUTHWESTERN FRANKLIN COUNTIES
UNTIL 1030 AM EDT...

At 936 AM EDT, Doppler radar was tracking a strong thunderstorm over
RDU International, or near Cary, moving east at 35 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Raleigh, Durham, Cary, Wake Forest, Zebulon, Bunn, Rdu International,
Morrisville, Knightdale and Wendell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

&&

LAT...LON 3582 7826 3579 7824 3577 7825 3575 7823
      3575 7822 3573 7821 3571 7828 3571 7844
      3576 7889 3594 7891 3600 7815
TIME...MOT...LOC 1336Z 264DEG 32KT 3586 7880

WSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wake

When
May 13, 8:54 AM EST
Where
Wake County, 1.78 mi SE of Leesville
Measured
1 in hail
Reported by
Public
Coordinates
35.880, -78.710

Hail, Wake

When
May 13, 8:55 AM EST
Where
Wake County, 1.68 mi E of Brookhaven
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
35.870, -78.640

Hail, Wake

When
May 13, 9:02 AM EST
Where
Wake County, 0.93 mi SW of Brookhaven
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.860, -78.681

Nickel size hail was reported at Creedmoor Road and West Millbrook Road.

Thunderstorm Wind, Chatham

When
May 13, 9:06 AM EST
Where
Chatham County, 2.07 mi N of Bynum
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.800, -79.150

One tree was reported down on a power line near Moore Mountain Road.

Tornado, Wake

When
May 13, 9:13 AM EST to 9:28 AM EST
Where
Wake County, 1.98 mi NNW of Knightdale Wndll Arp to 4.07 mi E of Rockton
Rating
EF2
Path length
10.22 mi
Path width
385 yd
Continued into
Nash, Nc (RAH)
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
35.828, -78.440

The tornado initially touched down just west of Rolesville Road |near Tink's Place in eastern Wake County. The tornado initially |produced widespread EF-1 damage with sporadic EF-2 damage noted on |Weathers Road. Along the path to Weathers Road, numerous trees |were either uprooted or snapped and mangled together, consistent |with EF-1 damage. | |At Weathers Road, structural damage was noted as a single family |home had its exterior walls collapsed. Several metal farm |buildings were also completely destroyed and strewn about a field. |Sheet metal was wrapped around a nearby tree. An RV was flipped |over numerous times landing crushed in an open field. In |addition, another home had the windows blown out with roof damage. |It was in this area that EF-2 damage was determined. | |The tornado continued tracking east and crossed Edgemont Road just |north of HWY 264/64, then crossing HWY 264/64 where numerous trees |were downed and snapped. Generally EF-1 damage was noted here. | |The tornado then moved east into Zebulon along and near Highway |97 (West Gannon Avenue) where numerous trees snapped and uprooted. |It continued east of Zebulon, crossing HWY 264/64 again, and going |just north of the Five County Stadium. Generally EF-0 and EF-1 |damage was noted here.

Hail, Wake

When
May 13, 9:25 AM EST
Where
Wake County, 0.89 mi SE of Carpenter
Measured
1 in hail
Reported by
Public
Coordinates
35.810, -78.870

Tornado, Nash

When
May 13, 9:28 AM EST to 9:39 AM EST
Where
Nash County, 3.78 mi NNW of Middlesex to 0.8 mi NW of Mt Pleasant
Rating
EF1
Path length
6.96 mi
Path width
385 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
35.828, -78.252

The Tink's Place tornado continued into western Nash County and then crossed into Nash County, where damage was observed on Brantley Road. Most of the damage consisted of trees being snapped and uprooted, with structural damage to an open-air |farm outhouse. Just east on Massey Road, one newly constructed home suffered roof damage, with roof trusses severely damaged. Shingles had not been completed on the home yet, therefore this damage was considered EF-1 level. Also on Massey Road, a modular home suffered roof and wall damage, while two farm outhouses were severely damaged. The tornado then tracked east along Nade Road causing more uprooted and snapped trees. A home along Nade Road also lost its chimney with a cinderblock outhouse suffering complete roof failure. | |Finally, the tornado began to weaken as it crossed the woods east of Hoyt Road, and it eventually lifted just east of Winters Road.

Hail, Wake

When
May 13, 9:30 AM EST
Where
Wake County, 1.47 mi SSW of Carpenter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.800, -78.889

One inch hail was reported at Piermont Drive.

Hail, Wake

When
May 13, 9:55 AM EST
Where
Wake County, 2.63 mi ESE of Wilders Grove
Measured
1 in hail
Reported by
Public
Coordinates
35.780, -78.530

Hail, Wake

When
May 13, 10:00 AM EST
Where
Wake County, 1.12 mi E of Eagle Rock
Measured
0.75 in hail
Reported by
Public
Coordinates
35.780, -78.400

Hail, Wilson

When
May 13, 10:45 AM EST
Where
Wilson County, 1.78 mi SE of Dunn Xrds
Measured
1 in hail
Reported by
Public
Coordinates
35.760, -77.900

Hail, Wake

When
May 13, 12:17 PM EST
Where
Wake County, 1.38 mi N of Holly Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
35.670, -78.850

Hail, Wake

When
May 13, 12:26 PM EST
Where
Wake County, 3.94 mi NE of Wilbon
Measured
1 in hail
Reported by
Public
Coordinates
35.660, -78.780

Hail, Wake

When
May 13, 12:30 PM EST
Where
Wake County, 3.24 mi SSE of Williams Xrds
Measured
2 in hail
Property damage
$5.0 million
Reported by
CoCoRaHS
Coordinates
35.610, -78.640

Two inch diameter hail damaged cars, shingles and broke windows a couple miles southeast of Williams Crossroads.

Hail, Wake

When
May 13, 12:31 PM EST to 1:10 PM EST
Where
Wake County, 1.72 mi SSE of Williams Xrds to 15.87 mi SE of Shotwell
Measured
2.75 in hail
Property damage
$95 million
Reported by
Trained Spotter
Coordinates
35.627, -78.659

A supercell thunderstorm tracked across portions of southern Wake County into central Johnston County. The thunderstorm produced hail ranging from golf ball size to baseball size hail. The hail caused extensive damage to homes, cars, buildings and businesses in its path. Several car dealerships has substantial damage done to cars on their lots and many homeowners had broken winds and significant roof and siding damage.

Hail, Wayne

When
May 13, 1:28 PM EST
Where
Wayne County, 0.89 mi SE of Pinkney
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.510, -78.060

Hail, Wayne

When
May 13, 1:28 PM EST
Where
Wayne County, 0.56 mi E of Fremont
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.550, -77.970

Hail, Wayne

When
May 13, 1:35 PM EST
Where
Wayne County, 2.25 mi E of Fremont
Measured
1.75 in hail
Reported by
Public
Coordinates
35.550, -77.940

Hail, Wayne

When
May 13, 1:40 PM EST
Where
Wayne County, 0.89 mi SE of Faro
Measured
1.5 in hail
Reported by
Public
Coordinates
35.510, -77.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyThe tornado archive for North Carolina, 2019Warnings in North Carolina, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826495, 826496, 826498, 826538, 826535, 826499, 826537, 826500, 826501, 826502, 826503, 826504, 826505, 826507, 826508, 826521, 826522, 826523, 826524.